Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 99, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 11, 1997, 3:37 PM CDT for Baldwin County, Alabama. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 11, 1997, 3:37 PM CDT (20:37 UTC)
- Expired
- Apr 11, 1997, 4:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 3:50 PM CDT | Thunderstorm Wind 50 | Ft Morgan, AL | A wind gust of 60 mph was reported at Fort Morgan as a thunderstorm moved across them from the Gulf. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 112038 RRA SVRMOB ALC003-112145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 337 PM CDT FRI APR 11 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...SOUTHERN BALDWIN COUNTY AT 335 PM CDT MOBILE RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS OVER THE GULF...SOUTH OF FORT MORGAN. THE STORMS WERE MOVING NORTHEAST AT 30 MPH AND SHOULD MOVE ONSHORE AROUND 345 PM. THE STORMS WILL AFFECT GULF SHORES SHORTLY BEFORE 4 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCES\S OF 55 MPH AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:44 PM CDT, 53 minutes earlier.
Area forecast discussion, Apr 11, 2:44 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 243 PM CDT FRI APR 11 1997 MESO LOW ACRS SE LA SHIFTING ENE INTO SRN AL THIS EVNG WILL CONT THREAT OF STG TO SVR STMS NEAR MESO LOW AND WK OCCLUSION EXTENDING TO ANOTHER LOW CENTER OVR SRN MS. LLVL JET INCREASES AS SFC LOW APPROACHES AND ENHANCES LLVL SHEAR...HAVE SEEN A FEW ROTAING STMS THIS AFTERNOON AND XPCT THIS TO BE THE CASE INTO EARLY EVENING. MID LVL TROF MOVG THRU SUBTROPICAL JET WILL SWEEP BEST MOISTURE TO THE EAST OF FA BY 12/06Z AND END BEST CHC FOR RAIN. SFC COLD FNT MOVG THRU SE TX CURRENTLY SHOULD HAVE LTL IN THE WAY OF DEEP MOISTURE TO WORK WITH AND FNT SHUD COME THRU SATURDAY MORNING WITH SCT RW AT BEST. SHUD KEEP CHC OF SVR INTO THE EVENING FOR COASTAL COUNTIES AND SMALL PART OF SW AL. 88D INDICATES RAIN OVR LAND HAS BEEN 1/2 TO 1 INCH SO DONT THINK FLOODING WILL BE A PROBLEM WITH SPEED OF SYSTEM EXPECTED TO CONT. MAX TEMPS SHOULD BE SAT MORNING AHEAD OF FNT AND WILL ADJUST NGM MOS DOWN A BIT. FOR MARINE AREA...STG E/SE WINDS TO CONT NEED FOR SCA AND ON SAT NWRLY WINDS CAN BE XPCTD FOLLOWING FROPA. XPCT ADDITIONAL SMW'S WILL BE REQUIRED THIS EVENING. MOB 62/72/51/67 8300 PNS 63/74/54/67 9300 DTS 65/76/57/69 9300 EVR 62/72/50/65 7400 11
In the hours before
Special weather statement, Apr 11, 10:48 AM CDT, 4 hours 49 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-120600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1048 AM CDT FRI APR 11 1997 ...A FEW SEVERE THUNDERSTORMS EXPECTED ALONG THE COASTAL COUNTIES THROUGH THIS AFTERNOON... A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO SPREAD FROM THE GULF INTO THE AREA THIS AFTERNOON. DISTURBANCES MOVING THROUGH A SUBTROPICAL JET STREAM ACROSS THE AREA WILL ENHANCE THE THREAT OF SEVERE STORMS FROM LATE MORNING INTO THE LATE AFTERNOON HOURS. THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE OVER EXTREME SOUTHEAST MISSISSIPPI AND THE COASTAL COUNTIES OF ALABAMA AND NORTHWEST FLORIDA THROUGH THE AFTERNOON. A GENERAL RAIN AND THUNDERSTORM AREA WILL FOLLOW THE STRONGER STORMS ACROSS THE REGION THIS EVENING BUT STORMS ARE NOT EXPECTED TO BE SEVERE THIS EVENING AS THE UPPER DISTURBANCE MOVES TO THE EAST. SEVERE STORM SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT...BUT A FEW STORMS COULD BECOME SEVERE...ESPECIALLY NEAR THE COAST FROM LATE MORNING INTO THE AFTERNOON HOURS.
Special weather statement, Apr 11, 10:49 AM CDT, 4 hours 48 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-120600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1048 AM CDT FRI APR 11 1997 ...A FEW SEVERE THUNDERSTORMS EXPECTED ALONG THE COASTAL COUNTIES THROUGH THIS AFTERNOON... A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO SPREAD FROM THE GULF INTO THE AREA THIS AFTERNOON. DISTURBANCES MOVING THROUGH A SUBTROPICAL JET STREAM ACROSS THE AREA WILL ENHANCE THE THREAT OF SEVERE STORMS FROM LATE MORNING INTO THE LATE AFTERNOON HOURS. THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE OVER EXTREME SOUTHEAST MISSISSIPPI AND THE COASTAL COUNTIES OF ALABAMA AND NORTHWEST FLORIDA THROUGH THE AFTERNOON. A GENERAL RAIN AND THUNDERSTORM AREA WILL FOLLOW THE STRONGER STORMS ACROSS THE REGION THIS EVENING BUT STORMS ARE NOT EXPECTED TO BE SEVERE THIS EVENING AS THE UPPER DISTURBANCE MOVES TO THE EAST. SEVERE STORM SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT...BUT A FEW STORMS COULD BECOME SEVERE...ESPECIALLY NEAR THE COAST FROM LATE MORNING INTO THE AFTERNOON HOURS.
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.